Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Topical Acne Medication and Antiretrovirals

Nov 25, 2017

First of all, thank you for all the effort you guys put into answering the questions here. I live in a country where HIV assistance and guidance is not as easily accessible and our support systems are still at its infancy compared to the US. This is really comforting reading answers to questions I often ask myself.

My question is, I am using an over the counter acne medication called Azelaic acid 10 percent for pimples and pimple marks, and I am often bothered with the thought that what I apply on my skin can contribute to my oral medications (3 in 1 tablet of Tenofovir, Lamivudine, Efavirenz) to not work at optimum levels or whether acne medications can predispose me to HIV related skin concerns, I tried researching it but cant find any answers. I consulted a pharmacist and he says there are no known interactions.

I cant find a dermatologist who specializes in acne and hiv medications and honestly, my status as an hiv positive is not something I could go around telling every doctor I meet.

Will azelaic acid affect my antiretrovirals? Will it trigger Hiv related skin conditions (My last CD4 count is 453, Viral load is 50 copies?

I would really appreciate pointing me out to the right direction.

Thank you

Response from Dr. Young

Hello and thanks for posting.

Your pharmacist is right. There aren't any significant drug-drug interactions (DDIs) between azelaic acid and your HIV medications.

I'm not sure what research (or search) engines you're using. I'd suggest Epocrates or the University of Liverpool's excellent HIV-druginteractions.org. A quick search found all of your medications.

Absent and DDIs, there is no concern that using the topical medication will influence your viral load.

BY



Previous
Viral load
Next
Slow CD4 Growth Dispite Viral Supression with Genvoya

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement